Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A caller says they are a patient's daughter and asks for details of the patient's condition. What should the nurse do?

  1. AHang up without saying anything
  2. BGive full details, as close family members have a right to know
  3. CRead out the latest notes over the phone
  4. DCheck the patient's wishes and the caller's identity first
2.Nursing fundamentalsHard

A dying patient's breathing gets deeper and faster, then shallower, followed by a pause with no breathing, in a repeating cycle. What is this pattern called?

  1. AParadoxical breathing
  2. BBiot's breathing
  3. CCheyne–Stokes breathing
  4. DKussmaul breathing
3.Clinical nursingMedium

A patient with pneumonia is breathless and coughing up thick sputum. Which nursing measure helps most with breathing?

  1. ARestricting all oral fluids
  2. BDiscouraging coughing to save energy
  3. CLying the patient flat so that they can rest and conserve energy
  4. DSitting the patient upright and supporting them to clear secretions
4.Clinical nursingHard

A patient with a central venous catheter develops fever and rigors shortly after the line is flushed, with no other obvious source. What should be suspected?

  1. AA catheter-related bloodstream infection
  2. BA pulmonary embolism
  3. CNormal response to line use
  4. DAn allergic reaction to the saline flush
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 147 mmol/L, glucose 27.1 mmol/L and urea 14.2 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 147 mmol/Lglucose 27.1 mmol/Lurea 14.2 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.20PaCO₂mmHg354521HCO₃⁻mmol/L22268appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.20, PaCO₂ 21 mmHg (2.8 kPa), HCO₃⁻ 8 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.20PaCO₂ 21 mmHg (2.8 kPa)HCO₃⁻ 8 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
8949SBPDBPmmHgHR 111/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 111/min and a blood pressure of 89/49 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 111/minBP 89/49 mmHg
SI =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 80/min, a grimace when stimulated, some flexion of the arms and legs and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
168 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 168 cm tall (1 in = 2.54 cm). Round to one decimal place.

168 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1800 mLamino acids 6%1800 mLlipid 20%250 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 25% dextrose and 6% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1800 mLdextrose 25%amino acids 6%lipid 250 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. Measure the flutter-wave interval and find the atrial rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVidioventricular rhythmpaced rhythm, failure to capturedual-chamber (AV) paced rhythmthird-degree (complete) AV block

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1idioventricular rhythm
  2. 2paced rhythm, failure to capture
  3. 3dual-chamber (AV) paced rhythm
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

A patient receives hemodialysis this morning. Which type of medication is often held before dialysis, as prescribed?

  1. AEye drops for glaucoma
  2. BInhaled bronchodilators
  3. CAntihypertensive drugs
  4. DTopical skin creams
14.Prioritization & delegationHard

A patient had sudden difficulty speaking 45 minutes ago. Which action has the highest priority?

  1. AWait until the neurologist can assess the patient on the morning ward round
  2. BActivate the stroke team for urgent imaging, noting when last known well
  3. CGive water so the patient can take the usual morning medicines
  4. DGive aspirin by mouth straight away to limit the clot
15.Infection control & patient safetyMedium

A patient is admitted to an inpatient mental health unit. Why are personal belongings checked?

  1. ATo decide which family members may visit
  2. BTo make a list of valuable items for insurance
  3. CTo find out what the patient likes to wear during the hospital stay
  4. DTo remove items that could be used to harm self or others
16.Infection control & patient safetyHard

A nurse teaches an older adult about preventing falls at home. Which statement shows a need for further teaching?

  1. A“I keep small rugs in the hall so my feet stay warm.”
  2. B“I had grab bars put in next to the toilet.”
  3. C“I wear shoes with non-slip soles around the house.”
  4. D“I use night lights between my bedroom and the bathroom.”
17.Lab values & electrolytesMedium

In the third trimester of pregnancy, a woman's alkaline phosphatase (ALP) is about twice the usual adult range, and the other liver tests are normal. What is the best interpretation?

  1. AA sign of acute viral hepatitis
  2. BA sign of new bone cancer
  3. CA sign of blocked bile ducts
  4. DA normal rise from placental ALP
18.Lab values & electrolytesHard

Which cerebrospinal fluid (CSF) pattern most strongly suggests bacterial meningitis?

  1. ACloudy fluid, low glucose, high protein, many neutrophils
  2. BClear fluid, high glucose, low protein, many red cells
  3. CClear fluid, normal glucose, normal protein, no white cells
  4. DClear fluid, normal glucose, mildly raised protein, lymphocytes

3Solutions

1.Nursing fundamentals

Answer: D · Check the patient's wishes and the caller's identity first

Why this is the answer

Information is shared only with people the patient has agreed to, and the caller's identity is checked as per policy. Often only limited information is given by phone.

Answer

D · Check the patient's wishes and the caller's identity first
2.Nursing fundamentals

Answer: C · Cheyne–Stokes breathing

Why this is the answer

Cheyne–Stokes breathing is a cyclical rise and fall in depth with periods of apnoea. It is common near the end of life and in severe heart failure or brain injury.

Answer

C · Cheyne–Stokes breathing
3.Clinical nursing

Answer: D · Sitting the patient upright and supporting them to clear secretions

Why this is the answer

An upright position improves lung expansion, and adequate fluids, deep breathing and coughing help clear sputum. Oxygen is given to target saturations if needed.

Answer

D · Sitting the patient upright and supporting them to clear secretions
4.Clinical nursing

Answer: A · A catheter-related bloodstream infection

Why this is the answer

Rigors after flushing suggest bacteria colonising the catheter. Blood cultures are taken (often from the line and a peripheral vein) and the team decides whether to remove the line.

Answer

A · A catheter-related bloodstream infection
5.Arterial blood gas interpretation

Answer: Osm = 335 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·147 + 27.1 + 14.2 = 335.3 ≈ 335 mOsm/kg

Answer

Osm = 335 mOsm/kg
6.Arterial blood gas interpretation

Answer: appropriate compensation

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·8 + 8 = 20 → 18–22 mmHg

Compare

measured: 21 mmHg → appropriate compensation

Answer

appropriate compensation
7.Clinical assessment scores

Answer: SI = 1.25

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 111/89 = 1.247 ≈ 1.25

Answer

SI = 1.25

1 or more: a warning sign of shock in this practice case.

8.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 80/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: no breathing → 0

Add

APGAR = 1 + 1 + 1 + 1 + 0 = 4

Interpretation

4 → moderately abnormal

Answer

moderately abnormal

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

9.Enteral & parenteral nutrition calculations

Answer: IBW = 64.1 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

168 cm/2.54 = 66.14 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(66.14 − 60) = 64.13 ≈ 64.1 kg

Answer

IBW = 64.1 kg
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 117

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1800/100 = 450 g
amino acids: 6·1800/100 = 108 g

Kilocalories per component

dextrose: 450·3.4 = 1530 kcal
amino acids: 108·4 = 432 kcal
lipid: 250·2 = 500 kcal

Non-protein kcal and nitrogen

NPC = 1530 + 500 = 2030 kcal
N = 108/6.25 = 17.28 g

Ratio

NPC : N = 2030/17.28 = 117.5 ≈ 117 : 1

Answer

NPC : N = 117

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: atrial rate = 300 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 15 small boxes = 0.60 s → 1500 ÷ 15 = 100 per minute
conduction ratio = 300 ÷ 100 = 3:1

Answer

atrial rate = 300 bpm
12.ECG rhythm strip interpretation

Answer: paced rhythm, failure to capture

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the pacing spikes are regular (every 0.92 s), but the R–R is not, because a QRS is missing after some spikes.
3. P waves: none visible.
4. PR interval: not measurable.
5. QRS: 0.14 s and wide after the captured spikes; one spike is not followed by a QRS (no capture).

Interpretation

paced rhythm, failure to capture

Answer

paced rhythm, failure to capture

Failure to capture: the pacemaker fires but the heart does not respond. Textbooks treat it as urgent to report, because the patient may depend on the pacemaker.

13.Prioritization & delegation

Answer: C · Antihypertensive drugs

Why this is the answer

Removing fluid during dialysis can cause hypotension, so blood pressure drugs are often held before treatment as prescribed. Some drugs are also removed by dialysis and given afterwards.

Answer

C · Antihypertensive drugs
14.Prioritization & delegation

Answer: B · Activate the stroke team for urgent imaging, noting when last known well

Why this is the answer

Thrombolysis is time-dependent and needs imaging first to rule out a bleed. The time last known well decides eligibility. Aspirin is not given before imaging, and nothing is given by mouth until swallowing has been screened.

Answer

B · Activate the stroke team for urgent imaging, noting when last known well
15.Infection control & patient safety

Answer: D · To remove items that could be used to harm self or others

Why this is the answer

Belongings are searched with the patient, according to policy, for items such as sharp objects, cords, drugs and lighters. These are stored safely to reduce the risk of self-harm or violence.

Answer

D · To remove items that could be used to harm self or others
16.Infection control & patient safety

Answer: A · “I keep small rugs in the hall so my feet stay warm.”

Why this is the answer

Loose rugs are a common cause of trips and falls and should be removed or secured. Night lights, grab bars and non-slip footwear all reduce fall risk.

Answer

A · “I keep small rugs in the hall so my feet stay warm.”
17.Lab values & electrolytes

Answer: D · A normal rise from placental ALP

Why this is the answer

The placenta produces ALP, so serum ALP normally rises in late pregnancy. With normal bilirubin, ALT and AST, this is expected. Symptoms such as severe itching or raised bile acids would need further review.

Answer

D · A normal rise from placental ALP
18.Lab values & electrolytes

Answer: A · Cloudy fluid, low glucose, high protein, many neutrophils

Why this is the answer

Bacterial meningitis typically gives cloudy CSF with many neutrophils, high protein and low glucose, because bacteria and white cells use glucose. Viral meningitis usually shows lymphocytes with a normal glucose; option C is normal CSF.

Answer

A · Cloudy fluid, low glucose, high protein, many neutrophils

ExamProblems · examproblems.com/courses/nursing-fundamentals